Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
135 Doctors are Online

How can redness, hot and burning sensation in hands and feet be treated with history of chemotherapy ?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
Male Age 51
I finished Chemotherapy for Colon/Rectal cancer last November. On the 12th dose over 6 months I developed Peripheral neuropathy of the hands and feet. My fingertips and even my palms in the April/March timeframe were pruined like they were kept in water. My hands and feet were red and hot and a buring sensation. I went to a skin doctor and was given predisone dose pack and my symptoms disappeard, only to reappear after the doseage was completed. I went through a 2nd dose of Predisone with the symptoms of red/hot feet dissapearing, only to reappear when the dose pack dose was completed. I went to a endocrinologist and had my Cortisol levels and blood work done. I was cleared of any endocrine/Cortisol issues and was directed to a neurologist. This doctors appt is pending. I have done some online searches and found a disease which is describes my condition very closely. The disease is called Erythromelalgia.
I have had my spleen removed and am functioning on smaller spleenoules. I need to locate blood work but from memory from my Onocologist office my blood work was high on granulocyts. (I need to confirm this) Am I on the right track with me having this blood disorder Erythromelalgia?
Posted Tue, 1 May 2012 in Skin Hair and Nails
Answered by Dr. Shiva Kumar R 22 hours later

Thanks for the query.

It is clear from the details that you had Chemotherapy induced peripheral neuropathy. But usually it is self limited condition and complete reversal occurs after you stop the culprit drug. Other cause for peripheral neuropathy if some one is suffering from cancer is due to the cancer itself (called as paraneoplastic syndrome).

The treatment of paraneoplastic syndrome is complete removal and cure of the cancer. If recurrence occurs it has to be cured with steroids and some times has to be maintained on small doses of steroids for a long time. Nerve biopsy is helpful if someone does not respond to the treatment. I feel that the diagnosis of erythromelalgia can be considered based on the symptoms described by you. A simple diagnostic test is to try Aspirin which will show dramatic response if it is Erythromelalgia. High granulocytes can be seen in this condition. Hence confirm the diagnosis and proceed with the treatment.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor